What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 13, 12:10 PM MST, 1 hour earlier.
Area forecast discussion, Aug 13, 12:10 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Pocatello ID
110 PM MDT Sat Aug 13 2022
...ANOTHER ACTIVE DAY WITH ISOLATED STRONG THUNDERSTORMS PRODUCING
WIND GUSTS OVER 45 MPH, SMALL HAIL, FREQUENT LIGHTNING, AND HEAVY
RAINFALL BETWEEN 2 PM AND 9 PM...
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
A second active t-storm day is about to begin as we kick off the
weekend! The high-res HREF consensus supports 2 PM to 9 PM as the
most favorable window for storms today, with sct coverage just about
everywhere south/east of a line from about Challis, to about Hailey,
to about Burley, although an isolated cell or two can't be ruled out
as early as 1 PM across most of our mntn ranges (potentially
elevated or at least on the weaker side as we continue to heat and
overcome AM convective inhibition). Continued monsoon moisture in
place with PWATs over 1.0" across RAP/NAMNest soundings and the HREF
mean will again support very heavy localized rainfall in storm
cores, with relatively weak flow all the way up to 500mb suggesting
somewhat slow-movers today (so we'll need to watch for both nearly
stationary cells AND zones of training for localized flash flood
concerns). CAPE (fuel for storms), largely sfc-based, is again
impressive today by Idaho standards with forecast soundings and our
new HREF-based DESI product advertising a widespread 1,000-1,500
J/kg loaded up by 2 PM for convective initiation. While moisture and
CAPE/fuel will be plentiful, there are a couple, at least minor
limiting factors today as far as any severe wx threat. For one, we
have slightly greater cloud cover across the region early this
afternoon compared to yesterday, although for the most part it does
not seem to be significantly hampering destabilization. Second,
lifting mechanisms are subtle, as our main synoptic-scale driver (a
negatively-tilted shortwave) is largely focused across WA/OR into
wrn MT with an associated mid-level jet riding the leading edge of
this feature, yet still largely to our NW. Yesterday we were a bit
surprised that isolated pulse-mode cells had a hard time making a
stand through much of the early to mid-afternoon across the srn/ern
highlands away from better shear/ascent to the NW given how much
CAPE was available to tap into, with some of the strongest storms of
the day not firing until outflow boundaries were available yesterday
eve. We may see the same evolution today with subtle vort-maxes and
orographic lift playing a role early on, but activity increasing
with time as outflow boundaries are produced to provide additional
lifting mechanisms. Consensus in sct storm coverage is almost
universal across all high-res CAMS, so hard to argue too much with
that. Finally, we're also lacking shear, as stronger flow aloft
associated with that above-mentioned jet largely remains north/west
of the CWA (in a very similar corridor to yesterday), so we're
somewhat offsetting today's favored corridor for storms from that
supporting shear. Taking all of this into consideration, the severe
wx threat seems quite marginal and localized, but available
CAPE/moisture should still support at least some stronger cells that
will likely pulse up and down, potentially producing wind gusts in
excess of 45 MPH (modest low-level DCAPE available), small hail
(some CAPE through the hail growth zone on sounding traces),
frequent lightning, and again heavy rain. We have maintained mention
of gusty winds, small hail, and heavy rain in the wx grids. Another
good day to remain weather-aware and have multiple ways to receive
warnings should one be issued. Regional winds should remain quite
light outside of convection. Activity should quickly die after 9 PM,
although an isolated shower or rumble of thunder cannot be ruled out
overnight. Sun, we trend drier as monsoon moisture pushes east out
of our region. We do have another, much weaker embedded shortwave
that may support isolated t-storms again during the afternoon/eve
across the ern Central Mntns and srn/ern highlands, but overall
coverage should be much less than today with less consensus in the
CAMs. Have held PoPs/ProbThunder at isolated coverage for now as we
monitor trends. Expect high temps to range from the mid-80s to lower
90s throughout the weekend. - KSmith
.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
The ridge of high pressure positioned over the Oklahoma panhandle
expands northwestward into SRN Idaho Monday aided by am
amplifying trough positioned well off the NW coast. The
orientation of this ridge will effectively cause subtropical
moisture to pool across SRN Nevada and Utah through at least
Wednesday resulting in unseasonably hot temperatures and dry
conditions. The models continue to show the ridge weakening and
shifting east Thursday with a full on monsoon push following
Friday and continuing into Saturday. Here, we expect to see
moderating daytime temperatures Thursday into Saturday under the
increasing cloud cover and thunderstorm activity associated with
the monsoon push. Huston
&&
.AVIATION...
A moist and unstable subtropical SSW flow continues across the
region today with drier conditions advancing SE into the area late
tonight and Sunday. Early afternoon thunderstorm activity is
expected to fire along a line from Mackay to Monida while ongoing
thunderstorm activity continues across the SE mountains and
gradually expands into the SRN and ERN mountainous areas by mid-
afternoon. The Snake River Plain should follow by mid-afternoon as
well with TSRA expected to directly impact all terminals except
KSUN and KBYI. VFR conditions will prevail outside thunderstorm
activity. Huston
&&
.FIRE WEATHER...
A ridge of high pressure was centered over SE Colorado early this
afternoon while subtropical moisture continued to rotate north
through Utah into SE Idaho. To the northwest, a drier SW flow
aloft was gradually settling SE across the region resulting in
drier and more stable conditions for Fire Zones 475 and 422.
Across the SE portion of the CNTRL mountains (Zone 476), Snake
River Plain (Zones 425 and 410), and SE mountains (Zones 411, 413,
and 427) today, we expect to see scattered thunderstorms with
wetting rain and elevated daytime humidity which is precluding the
issuance of a Red Flag Warning. The drier SW flow aloft continues
to settle across the region tonight and Sunday, effectively
limiting most thunderstorm activity to the SE mountains although
there may be enough lingering moisture to support some limited
activity within the Mackay to Monida region and Oakley to Malad.
Again, the activity across the SE mountains should have sufficient
moisture to support wetting rains. By Monday, the ridge of high
pressure positioned over the Oklahoma panhandle expands
northwestward into SRN Idaho aided by am amplifying trough
positioned well off the NW coast. The development of this ridge
over SRN Idaho will effectively cause subtropical moisture to pool
across SRN Nevada and Utah through at least Wednesday. The models
continue to show the ridge weakening and shifting east Thursday
with a full on monsoon push following Friday and continuing into
Saturday. Daytime temperatures should push higher Sunday through
Wednesday under the ridge and then moderate Thursday into Saturday
under the increasing cloud cover associated with the monsoon
push. Minimum humidity levels should fall into the teens in most
areas through mid-week before surging back up into the 30's and
40's Friday and Saturday. Huston
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Aug 13, 11:44 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1244 PM MDT Sat Aug 13 2022
IDZ059>061-131945-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-
1244 PM MDT Sat Aug 13 2022
...THUNDERSTORMS NEAR PRESTON AND OVER BEAR RIVER RANGE MOVING EAST
INTO BEAR LAKE THROUGH 145 PM MDT...
At 1242 PM MDT, Doppler radar was tracking thunderstorms near
Preston and over the Bear River range, moving east at 15 mph toward
Bear Lake.
HAZARD...Wind gusts to 35 mph, brief moderate rain, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause difficult boating conditions on
Bear Lake.
Locations impacted include...
Preston, Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle,
Bloomington, Whitney, Minnetonka Cave, Border Summit, Mapleton, Fish
Haven and Pegram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4200 11195 4209 11195 4227 11112 4200 11105
TIME...MOT...LOC 1842Z 260DEG 12KT 4206 11146
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 13, 12:06 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
106 PM MDT Sat Aug 13 2022
IDZ055-057-058-131930-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
106 PM MDT Sat Aug 13 2022
...LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ROCKLAND TO NEAR
SUBLETTE WITH LITTLE MOVEMENT THROUGH 130 PM MDT...
At 103 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from near Fort Hall Bannock Peak to near Rockland to 13
miles south of Cold Water Rest Area to 8 miles east of Malta.
These cells were showing very little movement.
HAZARD...Heavy rain, pea sized hail, and occasional lightning.
SOURCE...Radar indicated.
IMPACT...Watch for enhanced runoff in otherwise dry washes and
gullies.
Locations impacted include...
Rockland and Fort Hall Bannock Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4263 11257 4252 11282 4239 11300 4221 11323
4229 11333 4245 11312 4261 11297 4273 11266
TIME...MOT...LOC 1903Z 308DEG 6KT 4267 11269 4258 11292 4242 11307
4231 11321
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
HustonSpecial weather statement, Aug 13, 12:24 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
124 PM MDT Sat Aug 13 2022
IDZ056-057-132000-
Raft River Region ID-Southern Hills/Albion Mountains ID-
124 PM MDT Sat Aug 13 2022
...A STRONG THUNDERSTORM PRODUCING FREQUENT LIGHTNING, SMALL HAIL,
AND VERY HEAVY RAINFALL WILL IMPACT PORTIONS OF SOUTHEASTERN CASSIA
COUNTY THROUGH 200 PM MDT...
At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Almo, or 18 miles south of Malta, moving southeast at
10 MPH.
HAZARD...Winds in excess of 40 MPH, pea to penny size hail, frequent
lightning, and very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you observe flooding, debris flows, hail, or wind damage, please
report your observations to the National Weather Service in
Pocatello via phone, email, or social media, as soon as it is safe
to do so.
&&
LAT...LON 4219 11352 4208 11313 4200 11317 4199 11374
TIME...MOT...LOC 1922Z 296DEG 9KT 4205 11345
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSmithSpecial weather statement, Aug 13, 12:35 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
135 PM MDT Sat Aug 13 2022
IDZ054-058-062-132100-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
135 PM MDT Sat Aug 13 2022
...SLOW MOVING THUNDERSTORMS EXPECTED TO DEVELOP OVER MICHAUD CREEK
AND ROSS FORK WILDFIRES THROUGH 300 PM MDT...
At 131 PM MDT, Doppler radar was suggesting that thunderstorms will
likely develop over the Michaud Creek and Ross Fork Wildfires near
Pocatello through 300 PM.
HAZARD...Heavy rain, wind gusts to 35 mph, and pea sized hail.
SOURCE...Radar indicated.
IMPACT...Watch for enhanced runoff or flash flooding in otherwise
dry washes and gullies.
Locations impacted include...
Pocatello, Chubbuck, Inkom, Portneuf Gap, Fort Hall Townsite, Fort
Hall Mount Putnam, Fort Hall Lincoln Creek Lodge, Fort Hall Bannock
Creek Lodge, Pocatello Airport, Fort Hall Putnam Lodge and Mink Creek
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.
&&
LAT...LON 4262 11246 4284 11271 4321 11219 4301 11201
TIME...MOT...LOC 1931Z 149DEG 2KT 4283 11251
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 13, 12:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
148 PM MDT Sat Aug 13 2022
IDZ054-057>059-132030-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
148 PM MDT Sat Aug 13 2022
...MULTIPLE STRONG THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL,
HAIL, FREQUENT LIGHTNING, AND GUSTY WINDS ACROSS THE SOUTH CENTRAL
HIGHLANDS...
At 145 PM MDT, Doppler radar was tracking strong thunderstorms
extending from 9 miles south of Fort Hall Bannock Peak to 14 miles
north of Juniper to 10 miles northeast of Park Valley. Movement was
south at 10 MPH.
HAZARD...Torrential rainfall, winds in excess of 40 MPH, penny size
hail, and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockland, Fort Hall Bannock Peak, Juniper, Pauline, Arbon, Sublett
Reservoir, Roy and Sweetzer Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. A Flood Advisory is also in effect for the area through
430 PM MDT
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you observe flooding, debris flows, hail, or wind damage, please
report your observations to the National Weather Service in
Pocatello via phone, email, or social media, as soon as it is safe
to do so.
&&
LAT...LON 4247 11308 4285 11269 4256 11237 4224 11275
4200 11290 4199 11340
TIME...MOT...LOC 1945Z 002DEG 9KT 4247 11270 4238 11302 4195 11323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSmithSpecial weather statement, Aug 13, 12:55 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
155 PM MDT Sat Aug 13 2022
IDZ068-069-074-132030-
Lost River Range ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
155 PM MDT Sat Aug 13 2022
...STRONG THUNDERSTORM APPROACHING MOORE...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington, or 8 miles northeast of Grouse, moving east at 5 MPH.
HAZARD...Winds in excess of 40 MPH, penny size hail, torrential
rainfall, and frequent lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arco, Darlington and Moore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If you observe flooding, debris flows, hail, or wind damage, please
report your observations to the National Weather Service in
Pocatello via phone, email, or social media, as soon as it is safe
to do so.
&&
LAT...LON 4357 11364 4382 11354 4385 11319 4360 11325
TIME...MOT...LOC 1954Z 272DEG 6KT 4373 11345
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KSmith